Texas, 2017

Wildfire in Texas, January 20, 2017

January 20, 2017 · NWS AMA · 1 event in 1 county or zone

The Bar P Wildfire began about six miles west southwest of White Deer Texas in Carson county around 1423CST. The wildfire started just north of County Road 15 east of County Road T.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Bar P Wildfire began about six miles west southwest of White Deer Texas in Carson county around 1423CST. The wildfire started just north of County Road 15 east of County Road T. The wildfire consumed approximately two thousand acres and the wildfire was caused by downed power lines. There were no homes or other structures threatened or destroyed by the wildfire and there were also no reports of injuries or fatalities. The wildfire was contained around 1830CST. There were a total of four fire departments and other fire agencies that responded to the wildfire including the Texas A&M Forest Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 20, 11:34 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 20, 11:34 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1134 AM CST Fri Jan 20 2017

.AVIATION...
For 18z TAFs: VFR conditions expected for this TAF period. Main
concern will be windy conditions across the Panhandles today. The
strongest winds are expected between 18z and 00z in the Texas
Panhandle where 25 to 30 knot sustained winds with gusts over 40
knots will be possible. Winds will subside during the evening but
still remain breezy during the overnight hours. Rain chances will
be increasing in the southwestern Texas Panhandle towards the end
of the period. At this time did not include any mention of rain in
TAFs due to limited moisture and spotty nature of any showers
early on.

Ward

&&

PREV DISCUSSION... /Issued 416 AM CST Fri Jan 20 2017/

DISCUSSION...
Areas of fog across mainly the northern half of the Panhandles with
some light rain tracking northeast across the Oklahoma and far
northern Texas Panhandles at the moment. The light rain is expected
to move out of the forecast area by 12Z today although the fog and
low clouds will likely persist through around mid morning or 15Z
today. The fog may reduce visibilities to around a half mile or less
at times over portions of the northern Panhandles before lifting.
Upper trough near the Four Corners region to continue moving north
and east across the central Rockies into the central Plains states
today. Surface low and trough to the lee of the Rockies today will
allow for increasing downsloping westerly winds today with wind
speeds reaching wind advisory criteria mainly across the western and
south central Texas Panhandle from late morning through this
afternoon before diminishing by late today or early this evening. A
weak cold front will move through the forecast area by late this
afternoon.

Another upper trough or closed upper low is forecast to lift north
and east out of the Great Basin region and southwestern states
tonight and approach the Panhandles by Saturday afternoon and
evening. Forecast thickness values and 850 mb temps suggest that the
precip will be mainly light rain Saturday into Saturday evening. Light
rain expected to move into the southwest Texas Panhandle Saturday
morning...likely between 15Z and 18Z Saturday. The light rain should
spread north and east across the remainder of the forecast area by
Saturday afternoon. A cold front will move through the forecast area
Saturday afternoon into Saturday night. As the the upper low tracks
across the Panhandles Saturday night...colder air on the backside of
the upper low may allow for wrap around rain or snow across the
northwest half or northwest two thirds of the forecast area after 06Z
Sunday. Any snowfall accumulations will be light...mainly under a
half inch. As the upper low tracks east away from the Panhandles by
12Z Sunday...precip will end as drier air works down into the
forecast area on northwesterly upper flow.

Upper ridge to build in over the Panhandles Sunday through Monday
before another closed upper low tracks east across the Rockies into
the central Plains states early next week. Deepening surface low to
the lee of the Rockies Monday night will track east into the central
Plains states Tuesday. Downsloping west and southwest winds Tuesday
will increase to near wind advisory criteria across the southwest
portions or south central portions of the Texas Panhandle. A cold
front will move through the Panhandles Tuesday night bringing much
cooler or colder conditions to the forecast area for the latter half
of next week.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 6 PM CST this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...Hartley...
     Moore...Oldham...Potter...Randall.

OK...None.

&&

7/3
Hazardous weather outlook, Jan 20, 3:37 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
337 AM CST FRI JAN 20 2017

OKZ001>003-TXZ001>020-202200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
337 AM CST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG WILL PREVAIL THROUGH MID MORNING ACROSS THE NORTHERN
HALF OF THE PANHANDLES. VISIBILITIES AT TIMES WILL BE REDUCED TO LESS
THAN A MILE.

WINDY CONDITIONS ARE EXPECTED LATE THIS MORNING THROUGH THE AFTERNOON
HOURS. A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM CST UNTIL 6 PM CST
TODAY ACROSS MUCH OF THE WESTERN AND SOUTH CENTRAL TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL BE POSSIBLE ACROSS THE NORTHWEST TWO THIRDS OF THE COMBINED
PANHANDLES LATE SATURDAY NIGHT. ANY SNOW ACCUMULATIONS WILL REMAIN
LIGHT.

WINDY CONDITIONS ARE EXPECTED TO DEVELOP AGAIN ON TUESDAY. A WIND
ADVISORY MAY BE NEEDED ACROSS THE SOUTHWEST TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
January 20, 2:23 PM CST to 6:30 PM CST
Where
Carson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673674.